Winsor and Newton!!! The professional grade and not Cotman. Most, most
depressing. It's happened on multiple tubes and is most disconcerting to
find about 1/8 to 1/4 of tube contents just gum arabic.
816 Valerie Dr.
Raleigh, NC 27606
[log in to unmask]
Kathleen Garness wrote:
> Consie: I second what Patricia says; just scrape it off the top of the
> tube until you get down to good pigment.
> A complaint to the manufacturer isn't much use since they're all huge
> corporations within larger corporations nowadays. : / But that's worth
> a try if you have the time. Sometimes they'll send you a new tube just
> to keep you as a customer. I've had mixed results with that approach.
> Or you can return it to the store and ask for a replacement! : )
> Patricia, what brands are your students using that you're finding this
> problem in?
> Kathy G
> On Mar 24, 2010, at 2:04 PM, Patricia Savage wrote:
>> The yellowish goo is gum arabic. Manufacturers frequently add too
>> much because it's cheaper than the cost of the pigment. Some pigments
>> are heavier and require extra gum arabic to aid in their flow, so you
>> come to expect a couple of extra drops in the top of that particular
>> I usually squirt the gum out and add a large dollop of pigment and
>> then mix them together, which leaves me with a too large area of
>> paint on my palette. Recently I have found that some of my student's
>> pigments contain too much arabic and never really dry. They stay sort
>> of liquidy and a tad runny.
>> Patricia Savage
>> 816 Valerie Dr.
>> Raleigh, NC 27606
>> [log in to unmask]
>> Consie Powell wrote:
>>> What do other folks do in this situation? I have just gotten some
>>> new tubes of paint (the particular ones are gouache, of very good
>>> quality, but this has happend with transparent watercolor too...)
>>> and a few of them are exhibiting a situation I've had happen before.
>>> When I go to squeeze paint onto the palette for the first time, out
>>> first comes a runny squirt of often yellowish goo, which I presume
>>> is gum arabic. Often it is mixed somewhat with the pigment, but is
>>> way more dilute than the pigment is supposed to be. Often I can tell
>>> that this is the case when I first open the tube, as I can see it.
>>> What do others of you do when this happens? (I'm presuming I'm not
>>> the only one who has seen this...)
>> Need to leave or subscribe to the Sciart-L listserv? Follow the
>> instructions at
> "Never doubt that a small group of thoughtful, committed citizens can
> change the world. Indeed, it is the only thing that ever has." -
> Margaret Mead
> Need to leave or subscribe to the Sciart-L listserv? Follow the
> instructions at
Need to leave or subscribe to the Sciart-L listserv? Follow the instructions at